When your stomach gives you trouble, you might naturally think back to your last couple of meals to try to pinpoint the cause. But it could be something else you’ve swallowed that’s giving you gastrointestinal grief –- like your medication.
Numerous drugs can mess with your digestive system in a variety of ways, from irritating your esophagus or stomach lining to causing stomach bleeding and ulcers.
“With over $4 billion in prescriptions dispensed last year, the odds of such adverse drug reactions are high,” notes Ken Sternfeld, RPh, of RXVIP Enterprises, LTD, a company that provides pharmacy services on site at doctors’ offices, and a spokesperson for the American Pharmacists Association.
Here are 5 common offenders and how to reduce your risk of the issues they can cause. Plus, learn about a simple test that could help you sidestep some of the more serious effects.
1. NSAIDs (Nonsteroidal anti-inflammatory drugs)
NSAIDs such as over-the-counter Advil (ibuprofen), aspirin and Aleve (naproxen), as well as prescription NSAIDs like diclofenac and Celebrex (celecoxib), can cause a range of stomach problems. According to research findings, an estimated 1-2% of people who take these will develop serious GI issues, and the risk of developing a peptic ulcer is 4 to 5 times higher among NSAID users compared to nonusers. Other stomach woes related to these meds include stomach bleeding and less severe symptoms like heartburn, bloating and post-meal nausea.
Although these lifesavers are often absolutely necessary, they can cause one of the most distressing gastro symptoms –- diarrhea. It typically occurs about a week into treatment, but may appear days or weeks afterward. Antibiotics disrupt the balance of gut bacteria, which can also lead to infection by a type called C. difficile that may cause loose bowel movements, abdominal pain, nausea and low-grade fever, and it must be treated with another antibiotic.
Ask your doctor or pharmacist whether you should take probiotics –- in the form of food (like yogurt with live and active cultures) or supplements –- while on antibiotics. Studies show they can help balance gut bacteria and reduce diarrhea associated with antibiotics and C. difficile.
3. Birth Control Pills
Oral contraceptives have been linked with different types of inflammatory bowel disease, which is likely due to effects of estrogen on the immune system, blood clotting, and other functions. A 2013 study of over 230,000 US women found almost 3 times the rate of Crohn’s disease in current users than that of never-users, and a 39% higher rate of Crohn’s among past users. An association was also observed between oral contraceptives and ulcerative colitis, though only in patients with a history of smoking, so be upfront about your history.
Studies have shown higher rates of GERD (gastroesophageal reflux disease) among people taking antidepressants –- particularly the older kinds called tricyclic antidepressants. In research published in 2010, rates of GERD were 71% higher in patients taking tricyclic antidepressants, while no connection was found between GERD and selective serotonin reuptake inhibitors (SSRIs), the newer class of antidepressants that is generally associated with fewer side effects than the older ones. If this is a problem for you, your doc may recommend a change in treatment or an additional OTC or prescription medication to manage the GERD.
5. Opioid analgesics
Due to various effects on the central nervous system and gastrointestinal tract, opioids can really slow things down. Constipation is the most common side effect of these meds, with studies showing that 40-95% of people taking them struggle with this problem. If the constipation becomes chronic, more extreme issues can arise, like bowel obstruction and rupture. Opioid-induced constipation is typically treated with lifestyle modifications and laxatives, or more potent drugs called opioid antagonists if needed. Opioids should only be taken for a few days (except in extreme cases), so constipation should be temporary.
Below are general tips to help you avoid these kinds of side effects.
Follow the directions for use on your prescription or product package –- they might make your eyes glaze over, but those tips can prevent or minimize many drug-related stomach problems.
Take your medications at the specified time. Those that can cause nausea may be best to take before bed so you’ll sleep through it.
It is often suggested that meds be taken with food or water –- if that applies to yours, then do it! However, certain drugs should be taken on an empty stomach because food can interfere with absorption of the medication.
Alcohol should be avoided while taking certain medications –- like NSAIDs, for example –- because it can worsen the irritation of the stomach lining and increase the risk of ulcers and GI bleeding.
The point is to take as instructed, and if there is any uncertainty, be sure to ask the experts. Heed the common advice to talk to your pharmacist about your medications and any concerns that may arise. “Consumers often take drugs without proper management from a pharmacist, in my opinion,” states Sternfeld.
A Surprising Test
He has personal experience with the topic at hand. “My father-in-law, a healthy man, suffered a horrific adverse drug reaction that not only impacted his digestion, but in fact shut down his entire excretion system, leading to toxic levels that almost killed him,” he recalls. He looked into ways that the episode might have been prevented, and was surprised at what he found: “I learned that a simple pharmacogenomic (PGx) cheek swab saliva test –- which was covered by his Medicare insurance –- could have advised the physician to not prescribe that drug to him.”
This is a genetic test that determines whether someone is likely to benefit from a certain medication or experience negative effects, and it can also help a physician determine the best dosage level for a specific patient.
“As a pharmacist, my goal now is to raise awareness that this life-saving test is something everyone should take,” says Sternfeld. Though pharmacogenomic testing is becoming more widely available, it is not yet offered by all healthcare facilities and may not be covered by your particular insurance plan. Check with your doc and insurance company to see if this is a current option for you.